We hope you like the new look of Xtalks.com. Take a site tour. Now you can join the community or login.

X

Cancer Immunotherapy Linked To Increased Risk Of Rheumatologic Disorders

Cancer Immunotherapy Linked To Increased Risk Of Rheumatologic Disorders

By: Sarah Massey, M.Sc.

Posted on: in News | Biotech News | Drug Safety News

A recent study conducted by Johns Hopkins University researchers has found a connection between cancer immunotherapy treatments and an increased risk of developing rheumatologic disorders, such as arthritis. Due to the nature of immunotherapy treatments, researchers had previously only expected the drugs to exacerbate preexisting rheumatologic symptoms.

In the largest study of its kind to date, Johns Hopkins researchers found that between 2012 and 2016, 1.3 percent of patients receiving cancer immunotherapy reported suffering from a rheumatologic disease as a result. Based on a relatively small sample size of 13 patients, the researchers concluded that immunotherapy drugs used alone, or in combination with other treatments, could lead to a higher than normal risk of rheumatologic disorders.

“I don’t think anyone is particularly surprised that rheumatologic disorders might be a complication of drugs that boost the immune system,” said Dr. Laura Cappelli, rheumatologist at the Johns Hopkins University School of Medicine, and an author on the study. According to Cappelli, the study may even have underestimated the number of cases of rheumatologic disorders, as symptoms such as mild joint pain may have gone undiagnosed.

The researchers say that further studies will need to be performed in order to confirm a causal link between immune checkpoint inhibitors and rheumatologic disorders. Cappelli is urging physicians and patients to consider both the potential benefits and risks of immunotherapy drugs before starting treatment, and to monitor for signs of rheumatologic symptoms so that action may be taken to limit joint damage.

All 13 patients treated at the Johns Hopkins Kimmel Cancer Center were receiving Bristol-Myers Squibb’s Yervoy (ipilimumab) or Opdivo (nivolumab), either alone or in combination. These patients developed symptoms consistent with arthritis, or with a combination of autoimmune symptoms including dry eyes and mouth, known as sicca syndrome.

“In 2015, our rheumatology clinic started getting more and more referrals from our oncology department to evaluate patients treated with immunotherapies,” said Cappelli. “And the patients we saw had very severe, highly inflammatory arthritis. They needed even higher doses of steroids to control their symptoms compared to what is needed in other forms of inflammatory arthritis, like rheumatoid arthritis.”

The researchers point out that clinical trials of the immunotherapy drugs found an increased risk of rheumatologic conditions such as inflammatory bowel diseases, lung inflammation, autoimmune thyroid disease and pituitary gland inflammation. Cappelli and her colleagues plan to continue to monitor the incidence of rheumatologic disease among immunotherapy patients, to try to identify what makes some patients more likely to develop these symptoms, compared to others.


Related Vitals


Leave a Reply

Your email address will not be published. Required fields are marked *